Ohio, 2015

Damaging Winds in Ohio, May 27, 2015

May 27, 2015 · NWS ILN · 4 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon hours ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 3:40 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, May 27, 3:40 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT WED MAY 27 2015

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP INTO THE REGION TONIGHT...SETTLING ALONG
THE OHIO RIVER...BUT IT WILL BECOME POORLY DEFINED. MEANWHILE...HIGH
PRESSURE WILL BUILD INTO THE SOUTHERN GREAT LAKES ON THURSDAY. THE
HIGH WILL MOVE OFF TO THE EAST FRIDAY...ALLOWING FOR A RETURN OF
HUMID AIR. THE NEXT SIGNIFICANT WEATHER MAKER WILL OCCUR OVER THE
WEEKEND WHEN A STRONGER COLD FRONT PUSHES INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION HAS BEEN SPLITTING THE FA SO FAR THIS AFTERNOON...WITH
NUMEROUS SEVERE THUNDERSTORMS TRACKING FROM NE INDIANA INTO
NW OHIO. FARTHER S...CONVECTION IN CNTL KY IS JUST BRUSHING THE
NRN KY COUNTIES. RADAR LOOP IS SHOWING THAT THE CONVECTION OVER
INDIANA ALONG THE CDFNT IS DEVELOPING BACK TO THE SW. THE HRRR
AND RAP HAVE BEEN HANDLING THE CURRENT CONVECTION THE BEST SO FAR
AND THEY ARE SUGGESTING THAT THE NRN INDIANA CONVECTION WILL TRY
AND WORK INTO NORTHERN PORTIONS OF THE FA LATE THIS AFTERNOON INTO
THIS EVENING. THE BIG QUESTION IS HOW ORGANIZED IT WILL BE WHEN IT
MAKES IT IN. IT LOOKS LIKE THE BEST INSTABILITY AND SHEAR COULD BE
WORKING EAST RIGHT NOW...BUT CANT RULE OUT AN ISOLATED SEVERE. KEPT
POPS ON THE CHANCE CATEGORY FOR NOW ACROSS THE NRN HALF...TAPERING
DOWN TO SLIGHT CHC ALONG THE OHIO RIVER...BUT RISING AGAIN INTO NRN
KY.

AS THE FRONT PUSHES IN LATE THIS EVENING...THE CONVECTION CHANCES
SHOULD END FROM THE NW. THE FRONT TRIES TO WASH OUT AS IT COMES
IN...SO ENDED THE PCPN CHANCES BY 06Z.

AS FOR TEMPERATURES...WITH THE FRONT WORKING IN...THE COOLEST
TEMPERATURES SHOULD BE IN THE NW. SHOULD SEE UPPER 50S FOR LOWS
THERE. DOWN THE SOUTH LOWER TO MID 60S ARE EXPECTED FOR LOWS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
ON THURSDAY...HIGH PRESSURE WILL BUILD ACROSS THE SOUTHERN GREAT
LAKES. MEANWHILE...THE STALLED AND WEAK FRONT WILL BE LOCATED
AROUND THE OHIO RIVER. THERE IS ENOUGH WEAK FORCING AND
INSTABILITY ACROSS THE SOUTH TO KEEP SLIGHT CHANCE POPS FOR
THURSDAY AFTERNOON. EXPECT THE NORTH TO BE DRY AS THEY WILL BE
CLOSER TO THE HIGH. TEMPERATURES SHOULD WORK INTO THE LOWER TO MID
80S.

THE HIGH WILL SLIP OFF TO THE EAST THURSDAY NIGHT. THIS WILL
BEGIN THE TRANSITION TO SOUTHERN FLOW AND A SLOW GRADUAL INCREASE
OF LOW LEVEL MOISTURE. LOWS WILL FALL INTO THE 60S.

FOR FRIDAY INTO FRIDAY NIGHT A H5 TROUGH WILL SWING THROUGH THE
NRN PLAINS INTO THE GREAT LAKES. THIS WILL COMBINE WITH THE
INCREASING MOISTURE TO PROVIDE A GOOD ENVIRONMENT FOR SCATTERED
THUNDERSTORMS TO DEVELOP. HIGHS FRONTAL SHOULD MAKE THE MID 80S
FOR MOST LOCATIONS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
PERIOD STARTS WITH APPROACH OF COLD FRONT IN WARM AND HUMID AIR
MASS. EXPECT CONVECTION FOR SATURDAY MAINLY IN THE AFTERNOON AND
EVENING. WILL GO LIKELY POPS FOR NOW BUT COVERAGE COULD WARRANT EVEN
HIGHER POPS. HAVE KEPT LIKELY POPS IN FOR SATURDAY NIGHT WITH A
GRADUAL DRYING TREND THROUGH THE NIGHT. APPEARS AS THOUGH FRONT WILL
BE SLOW TO MAKE PROGRESS AND THUS AT LEAST SCATTERED SHRA AND
THUNDER WILL CONTINUE INTO SUNDAY MAINLY SOUTH PARTS OF CWA. SOME
BETTER DRYING ACROSS THE NORTH. THE FRONT WILL LINGER INTO MONDAY
WITH SCATTERED SHRA AND THUNDER AGAIN MAINLY NEAR THE OHIO RIVER.
SOME DISCREPANCY ABOUT EXTENT OF DRYING FOR TUESDAY AND WEDNESDAY.
WILL OPT FOR TOKEN SMALL POP FOR NOW. TEMPS COOLING DOWN SUNDAY AND
MONDAY BUT WENT AT OR JUST ABOVE GUIDANCE WITH CLOUDS AT NIGHT.
NEAR GUIDANCE FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION AND
POTENTIALLY AFFECT ALL TERMINALS. HOWEVER THERE IS UNCERTAINTY
REGARDING TIMING FOR BEST CHANCE. AT THIS POINT HAVE LEANED
TOWARDS EARLIER TIMING THINKING THAT STORMS WILL DEVELOP IN
INDIANA SHORTLY AND THEN SWEEP ACROSS THE AREA. ADDITIONAL
DEVELOPMENT IS POSSIBLE TOWARDS 00Z AHEAD OF AN APPROACHING COLD
FRONT. THREAT FOR STORMS WILL END DURING THE EVENING AND THE
BOUNDARY WILL SLIDE THROUGH THE REGION OVERNIGHT. DRIER AIR
WORKING IN BEHIND IT SHOULD LEAVE VFR CONDITIONS AT KDAY AND
KCMH/KLCK. BUT FURTHER SOUTH THERE COULD BE SOME MIST/FOG AND/OR
STRATUS. HOWEVER CONFIDENCE IS LOW ON LOWER CATEGORY CONDITIONS
ACTUALLY OCCURRING. VFR IS FORECAST TO PREVAIL LATE IN THE TAF
PERIOD WITH FEW TO SCATTERED CUMULUS.

OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH
SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN/SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...PADGETT
AVIATION...
Hazardous weather outlook, May 27, 10:55 AM EST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1155 AM EDT WED MAY 27 2015

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-280915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-
1155 AM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING.

THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE REGION THIS
AFTERNOON AND DIMINISH DURING THE EVENING. CONDITIONS ARE
FAVORABLE FOR SOME OF THESE STORMS TO BECOME SEVERE. DAMAGING
STRAIGHT LINE WINDS ARE THE PRIMARY THREAT...BUT SOME OF THE
STRONGER STORMS COULD PRODUCE QUARTER SIZED HAIL OR LARGER. THE
MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND
8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

KYZ094>100-OHZ073-074-079>082-088-280915-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1155 AM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS
AFTERNOON AND DIMINISH DURING THE EVENING. A FEW OF THESE STORMS
COULD STRENGTHEN TO SEVERE LIMITS WITH DAMAGING STRAIGHT LINE
WINDS THE PRIMARY THREAT. THE MOST FAVORABLE TIME FOR SEVERE
WEATHER IS BETWEEN 4 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, May 27, 4:27 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT WED MAY 27 2015

OHZ043-044-051-052-272200-
CHAMPAIGN OH-LOGAN OH-MIAMI OH-SHELBY OH-
527 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY...NORTHERN
MIAMI...SOUTHWESTERN LOGAN AND NORTHWESTERN CHAMPAIGN COUNTIES
THROUGH 600 PM EDT...

AT 524 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PLEASANT
HILL...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...TROY...PIQUA AND ST.
PARIS.

ALSO...FARRINGTON...FLETCHER...BALLOU...PLATTSVILLE...PEMBERTON...
CARYSVILLE...MILLERSTOWN...ROSEWOOD...KISER LAKE STATE PARK AND
QUINCY ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4035 8399 4015 8385 3999 8433 4010 8440
Special weather statement, May 27, 5:10 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EDT WED MAY 27 2015

OHZ026-044-045-052-272245-
CHAMPAIGN OH-HARDIN OH-LOGAN OH-UNION OH-
610 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN UNION...LOGAN...SOUTHERN
HARDIN AND NORTHERN CHAMPAIGN COUNTIES THROUGH 645 PM EDT...

AT 606 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MILLERSTOWN...MOVING NORTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST LIBERTY AND
BELLEFONTAINE.

ALSO...QUINCY...DE GRAFF...SPRINGHILLS...LOGANSVILLE...LIPPINCOTT...
LEWISTOWN...MCMORRAN...KENNARD...MINGO AND HUNTSVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4025 8343 4011 8394 4019 8402 4036 8400
      4058 8369
Special weather statement, May 27, 5:15 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
615 PM EDT WED MAY 27 2015

OHZ043-051-052-272230-
CHAMPAIGN OH-MIAMI OH-SHELBY OH-
615 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY...
NORTHEASTERN MIAMI AND SOUTHWESTERN CHAMPAIGN COUNTIES THROUGH 630 PM
EDT...

AT 612 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FLETCHER...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN MIAMI...SOUTHEASTERN SHELBY AND SOUTHWESTERN CHAMPAIGN
COUNTIES...INCLUDING BALLOU...PLATTSVILLE AND PEMBERTON.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4036 8401 4018 8402 4011 8394 4007 8409
      4024 8421

The radar

The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
May 27, 5:42 PM EST to 5:43 PM EST
Where
Logan County, 2.46 mi SW of Middleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.258, -83.616

A tree was downed onto State Route 287.

Thunderstorm Wind, Logan

When
May 27, 5:43 PM EST to 5:44 PM EST
Where
Logan County, East Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.330, -83.580

A large tree limb was downed.

Thunderstorm Wind, Delaware

When
May 27, 6:06 PM EST to 6:07 PM EST
Where
Delaware County, 2.14 mi NNW of Meredith
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.410, -83.140

Gust was measured by an amateur radio operator at the intersection of State Routes 208 and 205.

Thunderstorm Wind, Delaware

When
May 27, 6:27 PM EST to 6:28 PM EST
Where
Delaware County, 3.45 mi N of Delaware
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.350, -83.070

Several large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568176, 568173, 568172, 568175.